MAUDE Adverse Event Report: ACELL, INC. GENTRIX SURGICAL MATRIX PLUS

ACELL, INC. GENTRIX SURGICAL MATRIX PLUS
Model Number MSPL1015
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Adhesion(s) (1695); Seroma (2069); Obstruction/Occlusion (2422)
Date of Event 11/07/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This mdr is being submitted due to the reported occurrence of adhesions and bowel obstruction three months after the initial placement of the acell device.Upon further discussions with the explanting surgeon on 4/10/2018, it was determined that the patient developed a seroma shortly post operatively requiring drainage, and it was felt that the presence of the obstruction may have been caused not only by the recurrent adenocarcinoma, but also due to the implantation of the device during the hernia repair.The acell device may have led to the formation of adhesions to the surgical closure; which caused the development of the bowel obstruction, that necessitated operative intervention and partial device explantation.The explanted device was evaluated by hospital pathologist which revealed the presence of adherent omentum containing recurrent adenocarcinoma.A review of the manufacturing records for this lot identified no deviations in the production process that fall outside of specification.The device was manufactured and distributed sterile in compliance with fda, state, local, and acell's operating procedures.There were no reports of device failure at the time of initial surgery.
 
Event or Problem Description
Patient had a ventral hernia repair surgery conducted on (b)(6) 2017.An exploratory laporatomy on (b)(6) 2017 revealed the patient had multiple adhesions and multiple loops of small bowel stuck together with an acell surgical sheet.The adhesions were removed, the bowel resected and the acell surgical sheet was partially explanted.Hospital pathology results indicated the presence of adenocarcinoma in mesenteric tissue a follow up ct discovered diffuse adenocarcinoma throughout the bowel.The surgeon at the time believed that the complications were due to the spread of cancer post-operatively, not due to the acell surgical sheet.On 4/10/2018 acell received notification during a follow-up call between chief science officer and surgeon, it was discovered that patient developed a seroma post operative which was drained percutaneously.Additionally, it was the surgeon's opinion the diffuse cancer was the primary reason for adhesion formation.The development of adhesions to the surgical closure, which included an acell surgical sheet, may have led to the development of the bowel obstruction discovered on (b)(6) 2017, which necessitated operative intervention.It was this clarification on (b)(6) 2018 that prompted the reconsideration of this event from customer feedback based upon the primary reason for the complication being cancer, to reportable based upon the potential involvement of the device in the development of the bowel obstruction.

Brand Name
GENTRIX SURGICAL MATRIX PLUS
Common Device Name
GENTRIX SURGICAL MATRIX PLUS
Manufacturer (Section D)
ACELL, INC.
6640 eli whitney dr.
columbia MD 21046
MDR Report Key7494927
Report Number3005920706-2018-00001
Device Sequence Number19258653
Product Code FTM
UDI-Device Identifier00386190001240
UDI-Public(01)00386190001240(17)190630(10)009504
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K162554
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date06/30/2019
Device Model NumberMSPL1015
Device Catalogue NumberMSPL1015
Device Lot Number009504
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2018
Initial Report FDA Received Date05/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age63 YR